Alabama, 2009

Flash Flood in Alabama, May 7 to 8, 2009

May 7 to 8, 2009 · NWS MOB · 1 event in 1 county or zone

A slow moving thunderstorm produced 7 to 9 inches of rain that flooded numerous roads and several homes in southern Choctaw county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A slow moving thunderstorm produced 7 to 9 inches of rain that flooded numerous roads and several homes in southern Choctaw county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 7, 8:35 PM CST, 25 minutes earlier.

Area forecast discussion, May 7, 8:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
935 PM CDT THU MAY 7 2009

.UPDATE...SATELLITE ANALYSIS AND RADAR TRENDS HAVE NOTED VERY LITTLE
MOVEMENT TO A SMALL MULTI-CELL CLUSTER OF CONVECTION OVER SOUTHWEST
ALABAMA...PRIMARILY AFFECTING PARTS OF CHOCTAW COUNTY BUT ALSO PARTS
OF CLARKE AND WILCOX COUNTIES AS WELL. LOCALLY SATURATED ENVIRONMENT
FROM SLOW MOVING CONVECTION COMBINED WITH PRECIPITABLE WATER VALUES
OF AROUND 1.60-1.70 SUGGEST RAINFALL RATES OF OVER 2.0/HR IN THE
MOST INTENSE CONVECTIVE CORES...AND IN FACT RADAR ESTIMATES CONFIRM
THIS AND ALSO INDICATE LOCALIZED HOURLY RATES OF 3 TO 4 INCHES. WE
EARLIER ISSUED AN URBAN AND SMALL STREAM ADVSY FOR MUCH OF THIS AREA
THAT EXPIRED AT 915 PM...AND A FLASH FLOOD WARNING IS NOW IN EFFECT
FOR SOUTHERN CHOCTAW COUNTY UNTIL 1045 PM.

OTHERWISE...CONVECTION HAS DIMINISHED ACROSS THE REMAINDER OF THE
FCST AREA AND WILL GRADUALLY BEGIN TO DIMINISH ACROSS THE AREAS
NOTED ABOVE AS THE EVENING WEARS ON. HAVE ADJUSTED GRIDS AND UPDATED
THE ZONE FCST PRODUCT FOR THE OVERNIGHT HOURS TO REFLECT TRENDS
MENTIONED ABOVE. WILL HAVE TO MONITOR THE MULTI-CELL CLUSTER OVER
THE NWRN PART OF THE FCST AREA...ESPECIALLY OVER CHOCTAW
COUNTY...FOR FURTHER POSSIBLE FLASH FLOOD WARNINGS AND FCST
ADJUSTMENTS. 12/DS

...PREVIOUS FCST DISCUSSION FROM 400 PM CDT THU MAY 7 2009 FOLLOWS...

.SHORT TERM...LATEST SAT PICS AND RADAR LOOPS CONTINUE TO SHOW A FEW
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NORTHERN HALF OF THE
CWFA MOSTLY FROM CONTINUED MOISTURE CONVERGENCE IN THE LOWER LEVELS
COMBINED WITH WEAK MID LEVEL FORCING ALOFT FROM WEAK IMPULSE
TRACKING EASTWARD OVER THE LOWER MS RIVER VALLEY AND COLD POOL IN
THE LOWER LEVELS WITH PASSING MCS TO THE NE OF THE CWFA. LATEST WRF
AND NAM12 SUGGEST INCREASE DRYING IN THE MID TO UPPER LAYERS LATER
THIS AFT AND THIS EVENING RESULTING IN MOST OF THE CONVECTION TO THE
NORTH ENDING QUICKLY AFTER SUNSET. WITH CONTINUED FLOW FROM THE
SOUTH AND INCREASED SUBSIDENCE ALOFT MOVING IN FROM THE WEST FROM
BETTER RIDGING ALOFT CONDITIONS WILL CONTINUE TO FEEL MUGGY THROUGH
TONIGHT AND EARLY FRIDAY. WILL STAY CLOSE TO THE EARLIER FORECAST
MINS FOR TONIGHT THOUGH GO A TAD COOLER THAN THE EARLIER PACKAGE
GENERALLY OVER INLAND AREAS OF THE SE PART OF THE CWFA. /32

&&

.LONG TERM...MODELS CONTINUE TO SHOW MID TO UPPER ZONAL FLOW TO
SHIFT NORTHWARD OVER THE WEEKEND WITH BETTER MID TO UPPER LEVEL
SUBSIDENCE SHIFTING EASTWARD ACROSS THE DEEP SOUTH AND CENTRAL GULF
COAST REGION...GENERALLY THROUGH SUN MIDDAY. AS A RESULT SFC RIDGE
ACROSS THE WESTERN ATLANTIC AND EASTERN GULF WILL BUILD WEST ACROSS
MUCH OF THE NORTHERN AND CENTRAL GULF THROUGH SUN GIVING WAY TO WARM
TEMPS BOTH DAY AND NIGHT THROUGH EARLY NEXT WEEK. DEEP SOUTHERLY
FLOW WILL SUBSIDE WITH THIS PATTERN ALSO WITH MOSTLY AFTERNOON
SEABREEZE EFFECTS FROM HEATING THROUGH EARLY NEXT WEEK...THUS GIVING
WAY TO LESS MOISTURE CONVERGENCE AND LIMITED COVERAGE OF SHOWERS AND
THUNDERSTORMS OVER INLAND AREAS OF THE CWFA THROUGH SUN. BEST CHANCE
FOR MEASURABLE RAIN WILL BE CLOSER TO THE COAST IN THE AFTERNOON
MAINLY SHORT LIVED ALONG A WEAK SEABREEZE BOUNDARY EACH AFT. BY 12Z
MON MID TO UPPER WESTERLY FLOW SHIFTS SOUTHWARD ACROSS THE LOWER MS
RIVER AND CENTRAL GULF STATES IN RESPONSE TO NEXT IMPULSE MOVING
EAST OF THE CENTRAL PLAINS LATE SUN NIGHT THROUGH EARLY TUES. DUE TO
THE BROAD SFC RIDGE ACROSS THE DEEP SOUTH OVER THE WEEKEND INTO
EARLY NEXT WEEK MOISTURE RETURN OUT AHEAD OF THIS NEXT SYSTEM LOOKS
TO BE MUCH LESS THAN EARLIER IN THE WEEK. AS THIS MAIN IMPULSE
SHIFTS NORTHEAST OF THE REGION BY MON EVE A WEAK SFC BOUNDARY IS
NOTED IN THE GUIDANCE DROPPING SOUTH TO THE CENTRAL GULF COAST BY
LATE MON NIGHT OR EARLY TUE MORNING. WILL STAY CLOSE TO THE CURRENT
FORECAST TEMPS AND POPS IN THE EXTENDED GRIDS THROUGH EARLY NEXT
WEEK NUDGING MOSTLY UP IF NEEDED DUE TO SUBSIDENCE AND CONSISTENCY
WITH SURROUNDING OFFICES. /32

&&

.AVIATION...WE WILL KEEP THE THUNDERSTORM ACTIVITY NORTH OF THE
KMOB...KBFM AND KPNS OPERATING AREAS FOR THE REST OF TODAY.
SCATTERED TO OCCASIONALLY BROKEN DECK OF CU WILL PERIODICALLY BRING
CIGS DOWN TO AROUND 3500 FT AGL.  WILL SEE SOME PATCHY FOG
TONIGHT...MORE-SO INLAND AND WILL KEEP VISIBILITIES AT OR ABOVE MVFR
TONIGHT BUT WILL LIKELY BRING IN A PERIOD OF LOW CLOUDS AND CIGS
DOWN TO IFR DURING THE PREDAWN HOURS.  /05

&&

.MARINE...SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH EARLY NEXT
WEEK AS HIGH PRESSURE REMAINS CENTERED OFF THE MID ATLANTIC COAST AND
EASTERN GULF OF MEXICO.  NEARSHORE WINDS WILL BE A BIT LIGHTER OVER
THE WEEKEND AS THE SURFACE RIDGE BUILDS IN FROM THE EAST.  /05

&&

.FIRE WEATHER...DRIER CONDITIONS ARE EXPECTED THROUGH THE WEEKEND AS
HIGH PRESSURE BETTER SUBSIDENCE MOVES IN FROM THE WEST. AS A RESULT
AFTERNOON RELATIVE HUMIDITIES WILL FALL TO AROUND 40 PERCENT OVER
INLAND AREAS OF THE FORECAST AREA THROUGH SUNDAY WITH GENERALLY A
LIGHT SOUTHERLY FLOW. OTHERWISE NO CONCERNS. /32

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      70  89  69  89 /  05  05  05  05
PENSACOLA   71  85  69  86 /  05  05  05  05
DESTIN      71  82  71  83 /  10  05  05  05
EVERGREEN   66  90  65  92 /  10  05  05  05
WAYNESBORO  68  91  66  91 /  10  05  05  05
CAMDEN      67  91  67  91 /  30  00  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 7, 8:15 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
915 PM CDT THU MAY 7 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-081115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
915 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
INTERIOR PORTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA.
THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN ALONG WITH FREQUENT
CLOUD TO GROUND LIGHTNING.

DUE TO RECENT HEAVY RAINFALL AMOUNTS...SOME AREA RIVERS WILL
CONTINUE TO EXPERIENCE MINOR FLOODING IN THE NEAR TERM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 7, 3:27 PM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
427 PM CDT THU MAY 7 2009

ALZ054-055-072215-
MONROE-WILCOX-
INCLUDING THE CITIES OF...CAMDEN...
427 PM CDT THU MAY 7 2009

...A STRONG THUNDERSTORM WILL AFFECT MONROE AND WILCOX COUNTIES...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF LOWER PEACH TREE...MOVING
EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PACKARDS BEND...COY...SHEPPARD...HYBART...TINELA AND BELLVIEW THROUGH
515 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, May 7, 4:20 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
520 PM CDT THU MAY 7 2009

ALZ051-072300-
CHOCTAW-
520 PM CDT THU MAY 7 2009

...A STRONG THUNDERSTORM WILL AFFECT CHOCTAW COUNTY...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HALSELL...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
JACHIN...INDIAN SPRINGS...ROBJOHN...EDNA...DEAS AND PENNINGTON
THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, May 7, 5:15 PM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CDT THU MAY 7 2009

ALZ057-058-080015-
BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...LUVERNE...
615 PM CDT THU MAY 7 2009

...A STRONG THUNDERSTORM WILL AFFECT BUTLER AND CRENSHAW COUNTIES...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF PIGEON CREEK...MOVING EAST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
RUTLEDGE AND BRANTLEY THROUGH 715 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, May 7, 7:11 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
811 PM CDT THU MAY 7 2009

ALZ051>053-080200-
WASHINGTON-CLARKE-CHOCTAW-
811 PM CDT THU MAY 7 2009

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WASHINGTON...CLARKE
AND CHOCTAW COUNTIES THROUGH 9 PM...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLADON SPRINGS...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SERVICE...SILVER CROSS...COFFEEVILLE...FRANKVILLE AND BIGBEE THROUGH
900 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT
DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO
GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 7, 7:26 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
826 PM CDT THU MAY 7 2009

ALZ051-052-080215-
WASHINGTON-CHOCTAW-
INCLUDING THE CITIES OF...CHATOM...
826 PM CDT THU MAY 7 2009

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND CHOCTAW
COUNTIES...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SILVER CROSS...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
KOENTON...FRANKVILLE...BIGBEE...LOPER AND YARBO THROUGH 915 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 3 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

The radar

The Mobile radar (KMOB), 124 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Choctaw

When
May 7, 9:00 PM CST to May 8, 12:00 AM CST
Where
Choctaw County, 2.42 mi W of Bolinger to 2.88 mi NE of Aquilla
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
31.786, -88.371

A nearly stationary thunderstorm produced rainfall amounts of 7 to 9 inches during a 3 to 4 hour period. The heavy rains flooded several homes and numerous roads across southern Choctaw county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173996.